Alert archive / Arizona / Flash Flood Warnings in 2016

Flash Flood Warning 122, NWS Las Vegas, NV

September 22, 2016Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Sep 22, 2016, 6:28 AM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2016, 6:28 AM MST (13:28 UTC)
Expired
Sep 22, 2016, 9:30 AM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 75 km from the middle of the area, began a volume at 13:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 1.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2016-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2016-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

686 
WGUS55 KVEF 221328
FFWVEF
AZC015-221630-
/O.NEW.KVEF.FF.W.0122.160922T1328Z-160922T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
628 AM MST THU SEP 22 2016

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN MOHAVE COUNTY IN NORTHWESTERN ARIZONA...

* UNTIL 930 AM MST

* AT 626 AM MST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING IN COLORADO CITY. SEVERAL ROADS IN TOWN ARE CLOSED WITH
  WASHES RUNNING FULL.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  COLORADO CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3700 11278 3680 11278 3680 11314 3700 11313

$$

CMS
2 follow-up statements
325 
WGUS75 KVEF 221442
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
742 AM MST THU SEP 22 2016

AZC015-221630-
/O.CON.KVEF.FF.W.0122.000000T0000Z-160922T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
742 AM MST THU SEP 22 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM MST FOR
NORTHERN MOHAVE COUNTY...

AT 739 AM MST...LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING IN
COLORADO CITY. WATER IS RUNNING OVER SEVERAL ROADS WITH ROCKS AND
DEBRIS...FORCING SEVERAL ROAD CLOSURES IN TOWN. THOUGH THE HEAVY
RAINFALL HAS ENDED...RUNOFF FROM EARLIER STORMS WILL CAUSE FLASH
FLOODING TO CONTINUE.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
COLORADO CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3700 11278 3680 11278 3680 11314 3700 11313

$$

CMS
039 
WGUS75 KVEF 221621
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
921 AM MST THU SEP 22 2016

AZC015-221630-
/O.EXP.KVEF.FF.W.0122.000000T0000Z-160922T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
921 AM MST THU SEP 22 2016

...THE FLASH FLOOD WARNING FOR NORTHERN MOHAVE COUNTY WILL EXPIRE AT
930 AM MST...

FLOOD WATERS HAVE BEGUN TO RECEDE. FLOODING IS NO LONGER EXPECTED TO
POSE A THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3700 11278 3680 11278 3680 11314 3700 11313

$$

CMS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 3:20 AM MST, 3 hours 8 minutes earlier.

Area forecast discussion, Sep 22, 3:20 AM MST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
320 AM PDT THU SEP 22 2016

.SYNOPSIS...A strong trough moving through the region will bring
widespread strong winds and enhanced fire danger to the region into
tonight. Showers and thunderstorms with heavy rainfall will be
possible across mainly northwest Arizona as well. Cool temperatures
will persist through Friday before returning to near normal over the
weekend.
&&
.SHORT TERM...Through Friday night.

A strong area of low pressure currently over northern California
will continue to move southeast through the day. This will lead to a
rather active weather day across the southern and eastern areas of
the CWA through the afternoon. Remnant moisture from tropical system
Paine remains over the eastern third of the CWA and light to
moderate showers have been occurring overnight across portions of
Mohave County. This trend is expected to continue through the
morning hours before additional forcing is expected to bring an
uptick in shower and thunderstorm coverage. Deep moisture combined
with increasing instability along with increased jet dynamics will
lead to more widespread and possible severe thunderstorms over
Mohave County this afternoon, especially as some drier air starts to
work into the mid levels. Although PW values will decrease as the
afternoon wears on the likelihood of training storms will lead to an
increase flash flood threat for mainly northern Mohave County late
morning and afternoon. The current flash flood watch looks good.
Some storms are also possible for far eastern Lincoln County, but
the bigger threat looks to remain over Mohave Co. No need to expand
the flash flood watch at this time.

The other main weather impact today will be increasing winds.
Current RAWS shows some gusty winds over the eastern Sierra, but so
far little else for areas to the east and south. However, winds are
expected to increase significantly late this morning and continue
into tonight before tapering off behind a cold front that will sweep
across the area. Winds 20 to 30 mph with gusts to 45 mph will be
likely over most areas with some potential gusts to 50 mph possible.
The strongest winds are expected over western San Bernardino County
where gusts to 60 mph are possible. Have gone ahead and upgraded the
wind advisory to a high wind warning for zone 523 which includes
Barstow and Fort Irwin. Although there may be some gusty north winds
initially behind the front, strong persistent north winds are not
expected to develop and at this time will not issue any advisories
for the Colorado River Valley where north winds can sometimes be an
issue.

Precipitation will taper off across Mohave county late this
afternoon as drier air sweeps across the forecast area. However, a
few showers will still be possible overnight. Temperatures behind
the weather system will be quite cool (around 10 degrees below
seasonal average) Friday afternoon. Dry conditions areawide are also
expected Friday.

.LONG TERM...Saturday through Wednesday.

Not much change in thinking for this period. Low pressure which
affected the area through the short term will be to our east by
Saturday morning, with northerly mid level flow over our area
between the departing low and high pressure moving into the West
Coast. The main concern for the weekend will be stiff north winds
down the Colorado River Valley.
MOS numbers have been increasing for the past couple of days, and
Lake Wind Advisories may be needed for the weekend. Otherwise, quiet
weather is likely, with a warming trend commencing on Saturday and
continuing through the period.
&&

.AVIATION...For McCarran...Light winds early this morning, but will
increase through the day. Southwest winds 15-25 kts with gusts to 40
kts will be likely through the afternoon and early evening before a
cold front pushes through the area between 02z-04z. Winds will then
shift to the west to northwest with speeds 10-20 kts. Few-sct clouds
10k feet this morning with clearing skies by late afternoon.
Mechanical turbulence is expected today in the lee of the Spring
Mountains.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Showers and thunderstorms will be widespread today
across northern and central Mohave County with lesser chances over
Lincoln and points west. Gusty winds and hail will be possible with
some of the stronger storms over Mohave County this afternoon.
Strong SW winds will develop today across the Mojave Desert east
through Mohave County, with a switch to northwest directions
expected in the southern Great Basin as a cold front passes through.
Gusts to 40 kts are possible and blowing dust is likely, especially
near dry lake beds. Mechanical turbulence is expected across the
region.
&&

.FIRE WEATHER...Still anticipating widespread red flag conditions
today across much of the region with increasing southwest winds
ahead of a cold front and gusty northwest winds behind the front.
RH may be more marginal for the lower Colorado River south of
Needles but still stands the chance to see patchy red flag
conditions. Improving conditions with lighter winds expected Friday
but remaining dry.
&&

.SPOTTER INFORMATION STATEMENT...Spotters in Northwest Arizona are
encouraged to report severe weather or flooding. Spotters elsewhere
can report significant weather (especially blowing dust, wind
damage, or fire starts) according to standard operating procedures.
&&

Short Term/Fire Weather/Aviation...Gorelow
Long Term...Morgan

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 5:21 AM MSTAreal Flood AdvisoryVEFMohave3 hr
Sep 22, 2:45 PM MSTSevere Thunderstorm WarningVEFMohave45 min
Sep 22, 3:25 PM MSTSevere Thunderstorm WarningVEFMohave65 min
Sep 22, 4:45 PM MSTSevere Thunderstorm WarningVEFMohave45 min

Nearby

Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.